Anxiety while using Metformin

Hello, I've experienced worsening anxiety symptoms while using Metformin 1750 mg for PCOS. I got heart palpitations with panic. So I decided to go off that. Now it worries me that my PCOS will go worse on its own. Is there any other medicine for PCOS? Or should I use lower dose of Metformin? I already use Prozac for depression but it makes me so tired and foggy. I have also gluten and wheat and milk sensitivity. My iron has been out of chart low.

9 Replies

oldestnewest
  • Hi may be worth speaking with your doctor I don't know enough about PCOS medications. I have been taking metformin for gestational diabetes and I am not doing good on it. My anxiety has increased and the headaches are unreal and not subsiding. So thinking of stopping as was controlling my blood sugar OK with diet. My blood sugars have actually increased since using it. You are taking a much higher dose than me though I take 150mcg per day.

  • Cheriema,

    You will probably get more help from healthunlocked.com/verity-pcos

  • I've been reading about the supplement inositol which gets very good reviews for PCOS. May be worth a try as it's apparently good for anxiety as well as all other symptoms, is very safe and easy to take:

    webmd.com/vitamins-suppleme...

  • Have you tried a gluten free/low carb diet? Gluten sensitivity seems to be a problem for many with PCOS and Hashimoto's.

  • I believe Metformin reduces B12 absorption so if your levels are low then the symptoms you mention are quite common ....

  • Hi there

    I started taking metformin in Feb (not diabetic yet but am insulin resistant and it was prescribed to help me get my weight down). I'm on 1000 mg per day.

    I had similar heart racing symptoms plus was also getting dead hands and feet or terrible pins and needles around a month after I started taking it. Doc diagnosed carpal tunnel. I supplemented with b12. My carpal tunnel magically cleared itself up. I did have a cortisone injection in one hand but this didn't sort it out....

    So try a b complex supplement and see if this resolves things.

    BTW - if you're not already taking it ask for slow release metformin. it's much easier on your stomach

  • Very low iron can cause enormous numbers of horrible symptoms. Have you got any test results for your iron levels, other nutrient levels or thyroid levels? Having any of those out of whack will cause you to feel terrible without the added problem of the PCOS.

    If you have got any test results you should post them in a new post and ask for feedback on how to improve the things you can. And you never know - it may help your PCOS if other things can be improved to optimal levels.

  • Thanx for all who replied. I will put more info about my situation later and please leave your opinions and experiences with PCOS.

  • Can't help with the PCOS but metformin does interfere with absorption of B12 - one of the symptoms of B12 deficiency is anxiety and depression.

    Prozac is an SSRI and for some people they can lower your folate levels - and symptoms of folate deficiency, like B12 deficiency include anxiety and depression.

    Unfortunately a significant overlap in symptoms of B12/folate deficiency and thyroid so unravelling what is going on can be difficult. Having low iron suggest that you may have an absorption problem anyway.

    Would suggest that you ask your GP to look at folate and B12 levels ... and be prepared to point out that at least 30% of people have B12 symptoms without any sign of macrocytosis if they dismiss the possibility because a full blood count looks 'normal' - this is even more likely if you have an iron deficiency - ie normal size red blood cells.

    You may find it useful to look through the pinned posts on the PAS forum

    healthunlocked.com/pasoc

You may also like...